Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Varieties generated by countably compact Abelian groups


Authors: Dikran Dikranjan and Michael Tkachenko
Journal: Proc. Amer. Math. Soc. 130 (2002), 2487-2496
MSC (1991): Primary 22A05, 22B05, 54D25, 54H11; Secondary 54A35, 54B30, 54D30, 54H13
DOI: https://doi.org/10.1090/S0002-9939-02-06354-2
Published electronically: February 4, 2002
MathSciNet review: 1897476
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove under the assumption of Martin's Axiom that every precompact Abelian group of size $\leq 2^{\aleph_0}$ belongs to the smallest class of groups that contains all Abelian countably compact groups and is closed under direct products, taking closed subgroups and continuous isomorphic images.


References [Enhancements On Off] (What's this?)

  • [Ar1] A.V. Arhangel'skii, Cardinal invariants of topological groups. Embeddings and condensations, Soviet Math. Dokl. 20 (1979), 783-787. Russian original in: Dokl. AN SSSR 247 (1979), 779-782. MR 80m:54005
  • [Ar2] A.V. Arhangel'skii, Every topological group is a quotient group of a zero-dimensional topological group, Dokl. AN SSSR 258 (1981), 1037-1040 (in Russian). MR 83e:22002
  • [CM] W.W. Comfort and J. van Mill, On the existence of free topological groups, Topology Appl. 29 (1988), 245-265. MR 90e:22001
  • [CR] W.W. Comfort and K.A. Ross, Pseudocompactness and uniform continuity in topological groups, Pacific J. Math. 16 (1966), 483-496. MR 34:7699
  • [D] D. Dikranjan, Quotients of zero-dimensional precompact abelian groups, Topology Appl. 86 (1998), no. 1, 47-62. MR 99e:54028
  • [DPS] D. Dikranjan, I. Prodanov and L. Stoyanov, Topological groups (Characters, Dualities and Minimal group topologies). Marcel Dekker, Inc., New York-Basel, 1990. MR 91e:22001
  • [DT1] D. Dikranjan and M.G Tkachenko, Sequentially complete groups: dimension and minimality, J. Pure Appl. Algebra 157 (2001), 215-239. MR 2001m:22002
  • [DT2] D. Dikranjan and M.G. Tkachenko, Sequential completeness of quotient groups, Bull. Austral. Math. Soc. 61 (2000), 129-151. CMP 2001:10
  • [DT3] D. Dikranjan and M.G. Tkachenko, Weakly complete free topological groups, Topology Appl. 112 (2001), no. 3, 259-287. MR 2001:11
  • [DT4] D. Dikranjan and M.G. Tkachenko, Algebraic structure of small countably compact Abelian groups, Forum Math, to appear.
  • [DTT] D. Dikranjan, M.G. Tkachenko and V.V. Tkachuk, Topological groups with thin generating sets, J. Pure Appl. Algebra, 145 (2000) 123-148. MR 2000m:22003
  • [Do1] E. van Douwen, The product of two countably compact topological groups, Trans. Amer. Math. Soc. 262 (1980), 417-427. MR 82b:22002
  • [Do2] E. van Douwen, The maximal totally bounded group topology on $G$ and the biggest minimal $G$-space for Abelian groups $G$, Topology Appl. 34 (1990), 69-91. MR 91d:54044
  • [Flo] P. Flor, Zur Bohr-Konvergenz von Folgen, Math. Scand. 23 (1968), 169-170. MR 40:4685
  • [Fuc] L. Fuchs, Infinite Abelian groups, Vol. I, Academic Press, New York, 1970. MR 41:333
  • [HJ] A. Hajnal and I. Juhász, A normal separable group need not be Lindelöf, Gen. Topol. Appl. 6 (1976), 199-205. MR 55:4088
  • [HR] E. Hewitt and K. Ross, Abstract Harmonic Analysis I (Springer-Verlag, Berlin-Göttingen-Heidelberg 1979). MR 81k:43001
  • [HM] K. Hart and J.van Mill, A countably compact group $H$ such that $H\times H$ is not countably compact, Trans. Amer. Math. Soc. 323 (1991), 811-821. MR 91e:54025
  • [Juh] I. Juhász, Cardinal functions in Topology, Math. Centre Tracts 34, Amsterdam 1971. MR 49:4778
  • [Kuz] V. Kuz'minov, On a hypothesis of P.S. Alexandrov in the theory of topological groups, Doklady Akad. Nauk SSSR 125 (1959), 727-729 (in Russian). MR 21:3506
  • [Mo1] S.A. Morris, Varieties of topological groups, Bull. Austral. Math. Soc. 1 (1969), 145-160. MR 41:3655
  • [Mo2] S.A. Morris, Varieties of topological groups. A survey. Colloq. Math. 46 (1982), 147-165. MR 84e:22005
  • [Sha] D. Shakhmatov, Imbeddings into topological groups preserving dimensions, Topology Appl. 36 (1990), 181-204. MR 91i:54028
  • [Tay] W. Taylor, Varieties of topological algebras, J. Austral. Math. Soc. 23 (1977), 207-241. MR 56:5392
  • [Tk] M.G. Tkachenko, Introduction to topological groups, Topology Appl. 86 (1998), 179-231. MR 99b:54064
  • [TY] M.G. Tkachenko and Iv. Yaschenko, Independent group topologies on Abelian groups, Topology Appl., to appear.
  • [To1] A.H. Tomita, On finite powers of countably compact groups, Comment. Math. Univ. Carolin. 37 (1996), no. 3, 617-626. MR 98a:54033
  • [To2] A.H. Tomita, A group under $MA_{countable}$ whose square is countably compact but whose cube is not, Topology Appl. 91 (1999), 91-104. MR 2000d:54039

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 22A05, 22B05, 54D25, 54H11, 54A35, 54B30, 54D30, 54H13

Retrieve articles in all journals with MSC (1991): 22A05, 22B05, 54D25, 54H11, 54A35, 54B30, 54D30, 54H13


Additional Information

Dikran Dikranjan
Affiliation: Dipartimento di Matematica e Informatica, Università di Udine, Via delle Scienze 206, 33100 Udine, Italy
Email: dikranja@dimi.uniud.it

Michael Tkachenko
Affiliation: Departamento de Matemáticas, Universidad Autónoma Metropolitana, México
Email: mich@xanum.uam.mx

DOI: https://doi.org/10.1090/S0002-9939-02-06354-2
Keywords: Countably compact, precompact, sequentially complete, variety of topological groups, Martin's Axiom
Received by editor(s): February 4, 2000
Received by editor(s) in revised form: March 21, 2001
Published electronically: February 4, 2002
Additional Notes: The first author was partially supported by Research Grant of the Italian MURST in the framework of the project “Nuove prospettive nella teoria degli anelli, dei moduli e dei gruppi abeliani" 2000
The second author was partially supported by the Mexican National Council of Sciences and Technology (CONACyT), grant no. 400200-5-3012PE. He also thanks the hosts for the hospitality and generous support during his visit to the Università di Udine, Italy in December, 1999
Communicated by: Alan Dow
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society